Pennsylvania, 2021

High Wind in Pennsylvania, March 26, 2021

March 26, 2021 · NWS CTP · 2 events in 2 counties and zones

Gusty west winds developed following a cold frontal passage during the early morning hours of March 26, 2021. Wind gusts in excess of 60 mph were observed across the Laurel Highlands and the southern Alleghenies.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Gusty west winds developed following a cold frontal passage during the early morning hours of March 26, 2021. Wind gusts in excess of 60 mph were observed across the Laurel Highlands and the southern Alleghenies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 26, 4:18 AM EST, 42 minutes earlier.

Area forecast discussion, Mar 26, 4:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
518 AM EDT Fri Mar 26 2021

.SYNOPSIS...
Strong to locally damaging winds are expected on Friday before
conditions dry out into the weekend. More showers are likely Sat
night and Sunday with temperatures trending cooler for Monday.
After a dry day on Tuesday, another cold front will bring the
chance of showers back to the area on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Well, that's most likely our first thunderstorm in Happy Valley
in more than half of a year (here comes another!). AOO and IPT
last TSRA was 8/28/2020. MDT was 8/29/2020.

Forecast rolling along very nicely. Will make only minor tweaks.
The only major change considered was that the spine of the
Alleghenies could see gusts near warning criteria. However, the
consensus forecast of all regional offices is that those peak
gusts would be very spotty, and only on the highest elevations.
That is in contrast to the expectation of 55-60MPH gusts over
a large portion of the SWrn 4 counties of the CWA. Therefore,
no changes to headlines were made.

Prev...
TSRA over Warren Co lifting thru rapidly. Some TSRA also
approaching Somerset Co. No gustiness assocd with these cells
and they seem to be weakening, with some of the ltg occurring
from what seems to be anvil rain. These showers will coninue
lifting NE with the main flow, addtional SHRA over OH will
likely fill in as well, and prompt 100 PoPs for most of the area
by 5AM. A quick drying is expected after the cfront moves
through in the early morning hours in the W and around or just
after sunrise in the E. Have lowered PoPs for most of the day
time. The gusty wind is the main story. Deep (994mb) sfc low
will slide to the NW of the area thru the morning. Well mixed
lower layers will provide an efficient transport of wind down to
the sfc. The highest lljet speeds are this morning, with 70-75KT
west wind just 2-4kft aloft. The deeper mixing in the aftn could
prolong the high gusts even though the 2-5kft wind will be
slackening very slightly. High wind warnings and wind advisories
looks very well-placed. Some thought to convert some of the nrn
higher terrain to a warning. Will confer with the neighbors
before committing to adding to the warning.

Temps will rise only slightly in the NW before the CAA starts,
and leads to a temp decrease through the rest of the day. Much
of the rest of the area will have steady temps or only the
slightest of a bump in temps which would be earlier than the
normal time of max occurrence. Strong downslope flow in the
aftn will help the SE to have the most-regular diurnal curve.
Some lower 70s expected there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Wind drops off significantly late in the day and to nothing
notable in the evening hours. Some of the lower elevations east
of UNV could be nearly calm at sunrise Sat. Temps will remain
well above normals thru the night. BFD may dip to the m30s, but
the rest of the area will bottom out 40-45F.

Fair weather conditions will prevail over the CWA on Saturday
as high pressure builds to the south. This high pressure will
keep temperatures rather mild in spite of Friday’s cold front
passage and accompanying high winds. Abundant sunshine will
support high temperatures 5-10F above climatology for late
March.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Made small adjustments to this section, along with some small
changes from FB too. Main chance for showers looks to be
Wednesday into early Thursday. GFS and EC different with cool
down as one gets to late next week.

Upper-level divergence associated with a 250-mb jet streak over
the Ohio Valley will produce a surface low progressing to the
north of the CWA on Saturday evening. Initial warm frontal
passage will lead to increasing cloud cover and dew points,
keeping overnight lows anomalously high Saturday night. A cold
front passage on Sunday will produce rainfall throughout the
CWA, with expected QPFs ranging from 0.5-1”. For early Monday
I would not rule out the possibility of a changeover to a snow
shower or two in the extreme north and west locations, due to a
NNW flow off the lakes. I don’t expect precip to make it very
far inland, as any potential precipitation is likely to be quite
shallow, stemming from low RHs above 850 mb.

As the sfc low exits Sunday night into Monday, a 500 mb ridge
will slide eastward into the Ohio Valley, bringing a
northwesterly flow at 850-400 mb, while advecting dry air south
eastwards into our CWA. In addition, steep 1000-850 mb lapse
rates (~DALR) will further promote mixing of dry air downwards
toward the surface. Hence, I wouldn’t be surprised to see much
lower dew points than what the GFS or ECMWF is forecasting
(upper 20s and lower 20s for Monday, respectively), perhaps even
dropping into the low 20s and high teens, given ample mixing.

Winds will begin to taper off early Monday; however, given that
dew points will be dropping as the day progresses, there may be
a brief period of potentially marginal fire weather conditions.
A factor to keep in mind is the potential for lingering soil
moisture from the precipitation on Sunday - we will continue to
collaborate with partners from the PA Bureau of Forestry and
Allegheny National Forest through the weekend.

An area of high pressure moving to the northeast will bring in
warmer air from the south Tuesday into Wednesday. On Tuesday,
clear skies, calm winds, and little-to-no precipitation are
expected. There is some uncertainty in model guidance regarding
the development of a shortwave trough on Wednesday. If this
verifies, it will bring rain showers to the area Wednesday
evening into Thursday as well as cloudy conditions starting
Wednesday afternoon. The rain will exit to the east late
morning or early afternoon on Thursday. The passage of a cold
front will cause temperatures to trend downward into Friday. In
its wake, there is a chance for light snow showers to develop,
with gusty winds continuing into Thursday afternoon. Sky cover
and dew points will both decrease moving into Friday as drier
air moves in from the northwest.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
IFR cigs have moved into southeastern airfields, with generally
MVFR cigs elsewhere this evening. Expect little change in cigs
through the night, before some improvement Fri early morning as
drier air works in. SW flow just south of the fast moving area
of low pressure will bring wrap around moisture and MVFR cigs
back into the NW and Laurels late Fri morning through Fri
afternoon as the storm moves across the Glakes and into NY.

SW to W winds will increase around daybreak Fri and remain
strong through the day, with gusts to 45-55kt possible in the
higher terrain, and 40-50kt elsewhere.

Outlook...
Sat...VFR with showers possible late Saturday night.

Sun...Restrictions possible with passing showers. Gusty winds
25-30kts possible

Mon...Low cigs possible wrn 1/3 early. Gusty winds subsiding
late.

Tue...Round of showers possible later Tuesday/Tuesday night.

&&

.CLIMATE...
New record high of 71F was set at KBFD Thu afternoon. The
previous record high was 69F in 1988.

The record high minimum temperature is in jeopardy at KMDT on
Friday 3/26. It will depend on the speed of the front with the
low temp likely occurring just prior to 12AM Saturday. The
number to beat is 57F set in 1913. The record high on Friday
still appears out of reach at 80F set in 1921.

It is nearly certain that State College will finish March 2021
with no measurable snowfall. This would be the first time since
2014 and only the 6th time since records began in 1893. h/t
@WeatherWorldPSU

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 PM EDT this evening
for PAZ027-028-036-037-041-042-046-049>053-056>059-063>066.
Wind Advisory until 6 PM EDT this evening for PAZ004>006-
010>012-017>019-026-035-045.
High Wind Warning until 6 PM EDT this evening for PAZ024-025-
033-034.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin/Banghoff
AVIATION...Steinbugl/Colbert
CLIMATE...
Hazardous weather outlook, Mar 26, 3:48 AM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
448 AM EDT Fri Mar 26 2021

PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-270900-
Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
448 AM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-270900-
Cambria-Blair-Somerset-Bedford-
448 AM EDT Fri Mar 26 2021

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-026-035-045-270900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Fulton-Southern Clinton-
448 AM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cambria

When
March 26, 5:00 AM EST to 5:00 PM EST
Where
Cambria forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A high wind gust of 62 mph was measured by the ASOS at Johnstown Airport in Cambria County at 1026am on March 26, 2021.

High Wind, Somerset

When
March 26, 5:00 AM EST to 5:00 PM EST
Where
Somerset forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A high wind gust of 66 mph was measured by a Mesonet approximately 3 miles north-northeast of Garrett in Somerset County at 10am on March 26, 2021.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948536, 948537.